P.E. is a 43-year-old Hispanic man employed on an assembly line at an automotive plant. Four weeks ago, he was involved in an industrial accident in which he experienced muscular strains to his lower extremities and low back. He was evaluated at the onsite clinic, placed on light duty, and referred to an outpatient physical therapy clinic. P.E. has a body mass index of 27 kg/m2, hypertriglyceridemia, and high plasma low-density lipoprotein (LDL) cholesterol. He is taking gemfibrozil and niacin to improve his lipid profile. During his first visit to the outpatient physical therapist 3 weeks ago, he complained of diffuse muscle and joint pain in both legs and his back. He also stated that his legs felt weak. During the first week of rehabilitation, supportive therapy for pain relief only slightly improved his ability to function in light duty work. Last week, he began a work-hardening program to enable him to return to full-time regular work. During the program, he complained that his previous pain and muscle weakness increased. The physical therapist initially assumed that his pain might be related to initiating exercises included in the work-hardening program and noted this in the chart as suspected delayed onset muscle soreness (DOMS). P.E. continued performing the work-hardening program and the therapist reevaluated his functional status the following week. Upon questioning, P.E. denied any changes in his medications since his initial evaluation. He also denied taking over-the-counter medications or dietary supplements. However, he added that he started taking “red yeast rice” approximately 5 weeks ago because he heard that it lowers “bad cholesterol.” When asked why he did not include this on the initial evaluation form, he stated: “the form only asked for medications, and red yeast rice is just a naturally occurring cholesterol-lowering supplement.”
Hyperlipidemia increases the risk of atherosclerosis, stroke, and heart disease. Optimal improvement in blood lipid profiles occurs when individuals make lifestyle changes (exercise, weight reduction, and decreased consumption of saturated and trans fat) along with antihyperlipidemic drug therapy. Several drug classes used to treat hyperlipidemia may have adverse effects that clinically manifest as myalgia, arthralgia, and muscle weakness. Although the precise mechanism of these symptoms and signs is uncertain, hypotheses range from mitochondrial dysfunction due to inhibition of ubiquinone (a coenzyme involved in the electron transport chain) to dysfunctional fatty acid metabolism. The most commonly prescribed class of antihyperlipidemic drugs is the HMG-CoA reductase inhibitors, known more commonly as statins. Observational studies indicate that there are particular concerns in rehabilitating patients taking statins. Resistance training and aerobic exercise—especially with increasing intensity—increase the risk of myalgias and skeletal muscle symptoms in individuals taking statins. Investigation into the presence of risk factors for statin-induced myopathy can help the physical therapist determine whether the patient’s clinical presentation is more consistent with musculoskeletal dysfunction, drug-related adverse effects, or the combination of both.